Fun fact: My mouth tastes like I licked an envelope. ALL THE TIME. Not like I just licked envelope glue, but kinda faded, like I did it 20 minutes ago, and the bitterness is still there. I hope it goes away, eventually.
They forgot to give me a print out of my blood counts at my appointment Thursday, so I don't have them on hand. Platelets were a touch lower, but not concerningly so, magnesium was still low despite the fact that I take 9 magnesium pills a day, but that's because the Tacrolimus eats it. My Tacrolimus level was high, so the NP had me hold my dose for a full day. Hopefully that helped to bring it into the range that we are looking for.
|Morning Trail Mix and a Shot of Liquid Sunshine|
My steroids have been reduced to 30mg daily, and no GVHD flares, so that is a good thing, because my face is approaching the size of a planet. It will most likely continue to get fuller until I am off the steroids completely, which may take awhile. My doctor indicated that once I get down to about 20mg, that they will taper me much more slowly, so it could still be several weeks or months, depending on any reactions that I have as the taper continues.
|My face on steroids.|
|What my face usually looks like.|
Thursday was a marathon day at the clinic, I was there from 8:30am until 2:00pm. I had my blood drawn, had my PICC line dressing changed, saw the NP, and had my IVIG infusion. I've been feeling a little under the weather, so I mentioned to the NP that I had a dull headache, and my glands felt tender. She said that it's possible that the headache is caused by the Tacrolimus, and she felt my glands, and said that she didn't detect any swelling or lumps, but decided to take a nasal swab to test, to make sure that I wasn't fighting any sort of viral infection, or anything else. I don't know why I never thought about what a nasal swab would entail, but I'm pretty sure that she nearly reached my brain with how far she stuck that thing up my nose. The results came back on Friday - normal. Still feeling a bit tender and run down, though.
Still having a difficult time sleeping and staying asleep. The NP gave me a prescription for Trazadone which is an antidepressant with an off label usage of a sedative. She said that it is a "cleaner drug" than some other kind of sedative, and that it would have less interactions with the medications that I am currently on, so I'm giving it a try. For the most part, I think that it has been helping me sleep, but I've been getting horrible tension headaches in the back of my head and neck. So bad that I can't stand up without stopping dead in my tracks and closing my eyes, and can't turn my head to the right without debilitating pain. I don't know if it's the stress of everything that I have going on right now (which is very possible) or if it's the new medication. I'm going to try to go without it for a few days and see if the headaches go away. Back to lying awake staring at the wall all night. Sigh.
In preparing for my transplant, and even now post-transplant (a full month, people, I'm making it), I found the blogs and the stories of others that have been through this strange and awful thing so vital. And that's a big part of why I continue to tell my story. Its so rare for a CML patient to fail TKI therapy and have to go to transplant, I hope that it may help someone in some small way, because to be honest, it's not easy to write. It's not easy to share the details of your life when you're at your worst. In the words of another transplant survivor, Kevin McDevitt, " I realized that discussing one’s personal trauma publicly requires a level of emotional nudity that borders on pornography. That may sound extreme, but just know that if you’ve felt any truth or connection to what I’ve been writing, it’s come at great emotional expense. " I'm the kind of person, that when I'm sick, or I don't feel well, I just want to hide away until I feel better. It's hard to put it on display, it's a hard thing to share. That said, I'm so grateful and thankful for those that went before me and have shared their stories:
(you will need to sign up for a CaringBridge account to access any of the CaringBridge links)
And also this young woman, who was diagnosed with Ph+ AML, which is very rare. She had an incredibly difficult time with post-transplant complications and debhilitating GVHD that she is still struggling with.
I think that the biggest take-away that I've gotten by reading each of these other stories is that everyone is completely different, everyone's recovery happens at a different pace, that everyone suffers in their own way, and that no one else can really comprehend the levels and the depth of another persons suffering. I will continue to share the details of my recovery, but please be patient with me, and please understand that putting myself on display when I'm at my worst is a difficult thing to do.
I'm not due back at clinic again until Wednesday or Thursday (depending on if they can get approval to schedule for my IVIG - still struggling with insurance issues on that), so I hope to have an uneventful handful of days.